Dietary Supplement Can Turn the Skin Permanently Blue

August 2007 - Colloidal silver is peddled as a cold medicine, decongestant, all-around germ fighter, and a kind of cure-all. Is there any legitimate reason for taking the dietary supplement? The short answer is no, and there may be some serious and strange side effects, reports the August 2007 issue of the Harvard Health Letter.

Silver has several uses in conventional medicine. Silver sulfadiazine is used to treat serious burns. Fabric impregnated with silver is sometimes used as a dressing for wounds or skin infections. And silver nitrate is occasionally used to treat warts and corns.

But there's no proof that taking colloidal silver by mouth has any benefits. As for harm, brain and nerve damage from silver exposure is rare, but colloidal silver can cause kidney damage, stomach distress, and headaches.

The most common problem associated with silver exposure is argyria: The skin turns a bluish gray as granules of silver accumulate in the body. The conjunctiva (the membrane that covers the eyes) and internal organs may also be affected. Once silver is deposited, there's no way to get it out, so the discoloration may be permanent.

Will the colloidal silver products currently on the market turn you blue? The Harvard Health Letter says if you use them for a short time and in recommended amounts, probably not. But some people overdo it. For example, a 59-year-old man was sent to the emergency room because he looked cyanotic, the bluish color that indicates you're not getting enough oxygen. It turned out he'd been taking a homemade version of colloidal silver whenever he felt a cold coming on.

Continue Reading Below ↓↓

The Harvard Health Letter is available from Harvard Health Publications, the publishing division of Harvard Medical School.

Source: Harvard Health Publications